Georgia, 2014

Hail and Damaging Winds in Georgia, April 7, 2014

April 7, 2014 · NWS JAX · 6 events in 4 counties and zones

A pre-frontal squall in pressed across southeast Georgia during the early afternoon and evening hours. Wind damage and heavy rainfall were reported from the stronger storm cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall in pressed across southeast Georgia during the early afternoon and evening hours. Wind damage and heavy rainfall were reported from the stronger storm cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 7, 8:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 7, 8:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT MON APR 7 2014

...SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH
TONIGHT...

.UPDATE...ACTIVE WX IS APPROACHING THE REGION FROM THE W WITH SQUALL
LINE MOVING THROUGH CENTRAL GA TO THE WRN FL PANHANDLE. THIS SYSTEM
WILL MOVE INTO OUR GA ZONES THIS AFTERNOON AFTER ABOUT 2-3 PM AND
SUWANNEE VALLEY AREA BY LATE AFTERNOON/EARLY EVENING. HAVE TRIMMED
OFF POPS A BIT OVER THE NEXT FEW HRS BUT THIS AFTERNOON AND TONIGHT
FCSTS LOOK ON TRACK. THE SYSTEM LOOKS TO CLEAR OUR FORECASTING AREA
AFTER ABOUT 1 PM ON TUESDAY...AS THE COLD FRONT SWEEPS OFF THE NE FL
COAST.

BREEZY AND WARM CONDITIONS WILL DEVELOP AHEAD OF THE ASSOCD COLD
FRONT AND BASED ON RECENT GUIDANCE/JAX 12Z SOUNDING HAVE HOISTED
A LAKE WIND ADVY FOR GUSTS UP TO AROUND 30 MPH AT TIMES OVER THE NE
FL ZONES.

REGARDING THE SVR WX POTENTIAL...THE SPC HAS THE FORECAST AREA IN A
SLIGHT RISK OF SVR STORMS. THE MAIN THREAT WILL BE DAMAGING WINDS
BUT GIVEN STRONG SHEAR IN PLACE CANNOT RULE OUT LARGE HAIL AND AN
ISOLD BRIEF TORNADO. SB CAPE VALUES LOOK GENERALLY IN THE 500-1000
RANGE. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH THIS EVENT...BUT LOCALLY HIGHER AMOUNTS WILL OCCUR WHERE
TRAINING OCCURS TONIGHT THRU TUE MORNING/EARLY AFTN.

&&

.AVIATION...A WARM FRONT WILL BE JUST NORTH OF AREA TAF SITES EARLY
THIS AFTERNOON...WITH MVFR TO VFR CIGS AND GUSTY SOUTH WINDS.
CONDITIONS WILL DETERIORATE THIS EVENING AS A STRONG COLD FRONT
APPROACHES FROM THE WEST. SHOWERS AND STORMS ARE EXPECTED LATE THIS
AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE.

&&

.MARINE...SOUTHERLY WINDS AROUND 15 TO 20 KNOTS TODAY WITH SEAS OF
UP TO 4 TO 6 FEET. IT IS CLOSE TO SCA CONDS BUT GENERALLY STAYING
BELOW CRITERIA AT THIS TIME. NEVERTHELESS...A PERIOD OF STRONGER
WINDS CAN BE EXPECTED AS A LINE OF THUNDERSTORMS MOVES ACROSS THE
WATERS TONIGHT INTO TUESDAY MORNING.

RIP CURRENTS: MODERATE RISK TODAY DUE TO INCREASED SURF DUE TO A BIT
LARGER SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  79  62  73  49 /  90 100  70  30
SSI  78  65  70  52 /  40 100 100  20
JAX  84  67  74  52 /  40 100 100  20
SGJ  84  69  75  54 /  40  90 100  20
GNV  84  67  75  51 /  40 100 100  20
OCF  85  68  75  52 /  40  90 100  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...NONE.
AM...NONE.
&&

SHASHY/STRUBLE/GUILLET
Hazardous weather outlook, Apr 7, 9:15 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT MON APR 7 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081130-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1015 AM EDT MON APR 7 2014

...SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT...

...PERIODS OF HEAVY RAINFALL POSSIBLE TONIGHT THROUGH TOMORROW
MORNING...

...LAKE WIND ADVISORY FOR NORTHEAST FLORIDA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL BE PRECEDED BY A PERIOD OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS WITH THIS ACTIVITY. ALTHOUGH DAMAGING
WIND GUSTS WILL BE THE MAIN THREAT...LARGE HAIL AND ISOLATED
TORNADOES CANNOT BE RULED OUT. PERIODS OF HEAVY RAINFALL CAN BE
EXPECTED AND STORM TOTAL AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE BY TUESDAY.

A LAKE WIND ADVISORY IS IN EFFECT FOR NORTHEAST FLORIDA WITH WINDY
CONDITIONS AND GUSTY WINDS OF UP TO 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO PUSH
SOUTH THROUGH NORTHEAST FLORIDA TUESDAY MORNING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY OVER THE MARINE ZONES
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Moody AFB radar (KVAX), 71 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain, 1 funnel cloud, 1 hail. Local standard time, as filed.

Heavy Rain, Ware

When
April 7, 11:00 AM EST to 6:00 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Reported by
State Official
Coordinates
31.210, -82.360

Heavy rainfall with an estimated 4 inches since noon caused minor flooding around Waycross.

Thunderstorm Wind, Coffee

When
April 7, 1:35 PM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.590, -83.010

Trees were blown down near Ambrose. The time of damage was based on radar imagery.

Thunderstorm Wind, Jeff Davis

When
April 7, 1:40 PM EST
Where
Jeff Davis County, Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.870, -82.600

Trees and power lines were blown down. One tree fell onto a home but no injuries were reported. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
April 7, 2:55 PM EST
Where
Ware County, 2.25 mi NW of (Ays)ware Co Arpt Wa
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.270, -82.430

Trees were blown down north of Waycross. The time of damage was based on radar.

Funnel Cloud, Glynn

When
April 7, 4:08 PM EST
Where
Glynn County, 1.82 mi NW of Boys Estate
Reported by
Trained Spotter
Coordinates
31.350, -81.500

A funnel cloud was reported.

Hail, Glynn

When
April 7, 4:08 PM EST
Where
Glynn County, 1.82 mi NW of Boys Estate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.350, -81.500

A spotter observed dime to nickel size hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508111, 508112, 508113, 508114, 508110, 508115.